Kantonsspital St.Gallen
login

Valproate-induced Parkinsonism in Epilepsy Patient

Michael Scherrer, Dominik Zieglgänsberger, Monika Kapauer & Barbara Tettenborn

abstract

Medical History:
A 75-year-old Patient is affected by structural epilepsy caused by an ischemic stroke of the right posterior circulation in May 2012. After a convulsive status epilepticus in November 2012, antiepileptic therapy with valproate (1500 mg/day) was initiated. Due to a focal onset evolving to a bilateral convulsive seizure in February 2013, the dose was increased to 2000 mg/day. After six month of therapy, a rapidly progressive bradykinesia, rigidity, tremor and gait disorder appeared as signs of parkinsonism (VPA level 115 mg/l). In August 2013, the Unified Parkinson’s Disease Rating Scale (UPDRS) III already showed 41 / 108 points. Stepwise dose reduction of valproate (replaced by Levetiracetam 1000 mg/day) gradually improved the parkinsonism until the UPDRS III showed 0 / 108 points in March 2014.

Diagnostics:
Dopamine transporter scintigraphy (DaT scan) investigation showed no signs of presynaptic dopaminergic deficits (as in idiopathic parkinsonism) supporting the diagnosis of a valproate-induced secondary parkinsonism.

Background:
Valproate is used in the treatment of focal as well as generalized seizures. Besides the well-known side effects of nausea, dizziness, headache or tremor, it has been described to occasionally cause a reversible form of secondary parkinsonism. Mitochondrial respiratory chain dysfunction induced by valproate may be the underlying mechanism for reversible valproate-induced parkinsonism and cognitive impairment. After discontinuation of valproate, the course of improvement can take days to months.

Conclusion:
Increased clinical awareness is required to diagnose valproate-induced parkinsonism. Due to the delayed and insidious onset, the association with valproate use may be overlooked. Moreover, drug-induced parkinsonism can appear identical to idiopathic parkinsonism. A DaT scan is able to assess presynaptic dopaminergic function and can support the diagnosis of secondary parkinsonism with normal nigrostriatal system.
   
keywords Valproate, Parkinsonism, UPDRS, Epilepsy, DaT scan.
   
citation Scherrer M, Zieglgänsberger D, Kapauer M, & Tettenborn B (2014). Valproate-induced Parkinsonism in Epilepsy Patient. In (pp. 1): ..
   
type conference paper/poster (English)
name of conference Joint Annual Meeting 2014, Swiss Neurological Society (Congress Centre Interlaken)
date of conference 30-10-2014
pages 1
publisher .
link http://medicalforum.ch/fileadmin/flippingbook-supplementa-62/web/SMF_E-Supplementum_62-full.pdf
contact Reinhard Maier